The US Food and Drug Administration has received 127 reports of seizures or other neurological symptoms possibly related to e-cigarettes, the agency announced Wednesday. Investigators have yet to determine, however, whether vaping was directly linked to the cases.
"The FDA is continuing its scientific investigation to determine if there's a direct relationship between the use of e-cigarettes and a risk of seizure or other neurological symptoms," said Dr. Ned Sharpless, the acting FDA commissioner.
The FDA said the reported cases occurred between 2010 and 2019, and in addition to seizures, some people reported fainting or tremors. Sharpless said that "we still don't have enough information to determine if e-cigarettes are causing these reported incidents" but called on the public to continue submitting reports.
Additional information "may help us identify common risk factors and determine whether any specific e-cigarette product attributes, such as nicotine content or formulation, may be more likely to contribute to seizures," he said.
Dozens of new reports, no clear patterns
In April, the FDA announced that it had received 35 reports of seizures related to vaping, particularly among younger users. "Seizures or convulsions are known potential side effects of nicotine toxicity," the agency said at the time.
There have been 92 new reports since then, but the FDA didn't announce any clear pattern across the cases.
Cases were reported in both first-time and experienced e-cigarette users, and "seizures have been reported as occurring after a few puffs or up to one day after use," the FDA said in April. Several people had previously had a seizure diagnosis, the agency said at the time, and a few had also been using other drugs such as marijuana.
"Additional reports or more detailed information about these incidents are vital to help inform our analysis," Sharpless said Wednesday. Cases can be reported to the FDA online , the agency said, and submissions are most helpful when they specify the product involved and any underlying medical conditions.
"It is imperative that health care professionals, consumers, parents, teachers and other concerned adults, as well as youth and young adult users, report detailed information about any past or future incidents of seizures following e-cigarette use to the FDA," Sharpless said.
"We're committed to monitoring this issue closely and taking additional steps as necessary to protect the public, especially our nation's youth, from the dangers of e-cigarettes and other tobacco products," he added.